Genetic Association of Single Nucleotide Polymorphisms with Acetaminophen-Induced Hepatotoxicity.
J Pharmacol Exp Ther. 2018 Oct ;367(1):95-100. Epub 2018 Aug 3. PMID: 30076262
Daniel P Heruth
Acetaminophen is commonly used to reduce pain and fever. Unfortunately, overdose of acetaminophen is a leading cause of acute liver injury and failure in many developed countries. The majority of acetaminophen is safely metabolized in the liver and excreted in the urine; however, a small percentage is converted to the highly reactive-acetyl--benzoquinone imine (NAPQI). At therapeutic doses, NAPQI is inactivated by glutathione-transferases, but at toxic levels, excess NAPQI forms reactive protein adducts that lead to hepatotoxicity. Individual variability in the response to both therapeutic and toxic levels of acetaminophen suggests a genetic component is involved in acetaminophen metabolism. In this review, we evaluate the genetic association studies that have identified 147 single nucleotide polymorphisms linked to acetaminophen-induced hepatotoxicity. The identification of novel genetic markers for acetaminophen-induced hepatotoxicity provides a rich resource for further evaluation and may lead to improved prognosis, prevention, and treatment.